[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.125.253. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1996

Rhabdomyolysis Associated With Azathioprine Hypersensitivity Syndrome

Author Affiliations

Department of Dermatology Medical College of Wisconsin 8700 W Wisconsin Ave Milwaukee, WI 53226

Arch Dermatol. 1996;132(10):1254-1255. doi:10.1001/archderm.1996.03890340120029
Abstract

Azathioprine is a widely used immunosuppressant agent whose major side effect is dose-related suppression of the bone marrow, resulting in leukopenia.1 Azathioprine hypersensitivity is a very rare complication and may have a variety of manifestations (Table). Rechallenge to those patients with azathioprine can produce life-threatening results.2 We describe a patient who had not only abnormal liver function test results as well as myalgias and arthralgias owing to the use of azathioprine, but also rhabdomyolysis and an elevated serum creatinine level.

Report of a Case.  A 76-year-old man with a 10-year history of biopsy-proven pemphigus foliaceus treated with hydroxychloroquine sulfate and prednisone with poor control presented to our clinic for further treatment options. He was hospitalized secondary to significant skin involvement with multiple large erosions and occasional vesicles. The hydroxychloroquine sulfate was discontinued, and he began treatment with azathioprine, 50 mg per day orally. The azathioprine was continued at

First Page Preview View Large
First page PDF preview
First page PDF preview
×